Discover what's new & improved in the MyFitnessPal app!
We’re dedicated to helping you achieve your health and nutrition goals. And our newest features and updates? They do just that. Learn how we're making tracking your progress easier, faster, and more motivating than ever.

Birth Control preventing weight loss?

Options
So I have been working out and eating healthier to lose weight since last September and have been successful until now. I managed to lose 23 pounds from regular exercise and a good diet by the beginning of January. For the past month however, I haven't lost anything, and might have gained a pound or two and the only thing that has changed is I started birth control for the first time. It's a combination pill with both hormones. My periods are terrible and the birth control has been great with no side effects and finally making periods bearable so I don't want to stop it, would switching to one with less hormones or another form (IUD instead) be better?
«1

Replies

  • rainbowbow
    rainbowbow Posts: 7,490 Member
    Options
    No. Stop making excuses.
  • strong_curves
    strong_curves Posts: 2,229 Member
    Options
    I'm not going to give advice re: switching bc.

    I will say that BC's probably aren't hindering your weight loss.

    Would like a little more info like whats your calorie goal? height, current weight?
  • callsitlikeiseeit
    callsitlikeiseeit Posts: 8,626 Member
    Options
    its an excuse.

    it may affect your appetite, but you will have to learn to work through that.

    it is all CICO......
  • callsitlikeiseeit
    callsitlikeiseeit Posts: 8,626 Member
    Options
    r3wfuopi1zwo.jpg
    1.jpg 135.4K
  • laural121
    laural121 Posts: 45 Member
    Options
    Just because someone asks a question doesn't mean you have to jump on them rainbowbow...
  • NaturalNancy
    NaturalNancy Posts: 1,093 Member
    Options
    I have heard that hormones make you hungry!
    I have heard a few of my friends stop taking the pill because they gained so much weight.
    Ask your doctor but yes hormones can affect your weight loss.
    Good luck!
  • Lettee4
    Lettee4 Posts: 81 Member
    Options
    i've never been able to lose weight on birth control. everyone gets affected by hormones differently though.
  • Qskim
    Qskim Posts: 1,145 Member
    Options
    It might be best to just hang in there a little longer and let it all settle. Keep being vigilant with your deficit and exercise and see how you go. Try not to get discouraged.

    It's a valid question. But I'd give it a bit more time before changing anything (you might have to readjust calorie level after 20lbs but that depend on your stats already). Changing bc when the only side effect is weight gain may not be necessary. They can affect your appetite (some). So maybe you have a little bit of calorie creep going on or just an initial hormonal response which usually rights itself. Jumping bc's may not change that.
  • ElizabethOakes2
    ElizabethOakes2 Posts: 1,038 Member
    Options
    I had a very hard time losing weight on the pill, too.
    Was it an "excuse", as some people here claim? Maybe. But it was like my metabolism had been totally screwed up. I'd say give it three months, and see if your body fully adjusts and you start losing again before trying to change pills or anything. You can really mess up your hormonal balances that way. :)
  • VintageFeline
    VintageFeline Posts: 6,771 Member
    Options
    I'm on the pill, lose just fine. I've been off the pill and for the brief period I committed to losing back then, I also lost just fine.

    There's a possibility it has increased your appetite a bit and/or you've got a bit of calorie creep happening (do you measure and weigh all your food?).

    The other possibility is it throwing your water retention off a bit whilst your body adjusts. I'd make sure your logging is tight and give it another 2 or 3 weeks before making any major changes.

    As an aside, is there any actual evidence supporting that the pill slows down your metabolism to such a significant degree as to stop weight loss whilst in a reasonable deficit? It's not something I know of.
  • rainbowbow
    rainbowbow Posts: 7,490 Member
    Options
    laural121 wrote: »
    Just because someone asks a question doesn't mean you have to jump on them rainbowbow...

    I'm not "jumping on them" by stating a fact.

    Sorry, the pill has been shown time and time again to not effect body weight. It comes down to what you're consuming.
  • laural121
    laural121 Posts: 45 Member
    Options
    Whilst I agree that personally I haven't found contraception to affect my weight loss I do believe that people are free to ask whether it has the potential to, especially if it is their first time on contraception, it just seemed rather "forward" then of you to say it was an excuse when they were asking a question :/
  • ElizabethOakes2
    ElizabethOakes2 Posts: 1,038 Member
    Options
    laural121 wrote: »
    Whilst I agree that personally I haven't found contraception to affect my weight loss I do believe that people are free to ask whether it has the potential to, especially if it is their first time on contraception, it just seemed rather "forward" then of you to say it was an excuse when they were asking a question :/

    Yup, that. But then again, most people around here think being rude is okay if they're stating facts.

    To answer @VintageFeline 's question, not in the long term if the balance of hormones in the pill is right for the person taking it. Hormone changes can have an effect on metabolism during the 'adjustment' period, usually 1-3 months of being on the pill. If after 4 months, you're still having problems (feeling sluggish, appetite issues, etc) talk to your doctor about it.
    For me, personally, it messed with my appetite, messed with my moods, and gave me migraines that incapacitated me for days- After 5 years of trying to find something that worked, I got the boy fixed and was able to stop. ;) I know not everyone can get their boy fixed, but man, it was nice not to have to worry about it!!!
  • PaulaWallaDingDong
    PaulaWallaDingDong Posts: 4,641 Member
    Options
    rainbowbow wrote: »
    No. Stop making excuses.

    Amen. I'm also on a two-hormone pill. I gained most of my excess weight since I've been on it (2008), but within the last year, I've also managed to get my weight lower than when I started it. I gained weight because I ate too much.
  • KendraMonster
    KendraMonster Posts: 46 Member
    Options
    I am on the pill and haven't had a problem with my weight loss. I have been strict with what I eat and try to log everything I am eating and leaving a wide margin of deficit in calories.
  • blossomingbutterfly
    Options
    I've lost 80 lbs so far on BC, no problem as it hasn't hindered me yet.
    I can see it increasing your appetite so maybe you're not used to that and you're eating more?
    Also, if you haven't readjusted your MFP calorie goal since losing those 23lbs, it could be that you're not eating the same deficit you were before. Perhaps try readjusting that.
  • Mapalicious
    Mapalicious Posts: 412 Member
    Options
    rainbowbow wrote: »
    laural121 wrote: »
    Just because someone asks a question doesn't mean you have to jump on them rainbowbow...

    I'm not "jumping on them" by stating a fact.

    Sorry, the pill has been shown time and time again to not effect body weight. It comes down to what you're consuming.

    Girl, you mean. Tone it down. You can tell people things w/o coming across like an un-helpful wanker.
  • Sweetiepiestef
    Sweetiepiestef Posts: 343 Member
    Options
    http://www.webmd.com/sex/birth-control/birth-control-pills-weight-gain There ya go. :) I hope this helps. I would suggest giving it a little bit longer before you switch! I do have to say that I know people who have gained a lot of weight using Depo provera (the shot)did it make them eat more? No clue but just letting you know!
  • nomoredoughnuts
    nomoredoughnuts Posts: 130 Member
    Options
    I used to be on a combined pill that made me depressed and I gained two stone in less than 3 months. Now I am not blaming the pill for making me fat. But it did make me very depressed and that probably made me overeat. I had no sense of control or knowledge on nutrition.

    I stopped the pill and lost weight by eating healthy and exercising consistently for almost 3 years. In the end it turns out I had PCOS and that pill wasnt the right one for me. I have been on another pill for a year and a half and it helped me lose weight because it sorted out my hormones. My suggestion is that since its only a couple lbs you should stick with the pill for the 3 month period that GPs usually advise. However, if you get any sort of dramatic side effects I think you should consult your doctor and see if you should change.
  • Ashtoretet
    Ashtoretet Posts: 378 Member
    Options
    I've lost 71 pounds while on birth control, and losing the weight in combination with the meds basically cured me of PCOS along the way.

    Certain birth controls can make you hungrier (it varies for every woman), but it's something you'll have to find your own way for dealing with (can't really think of a nicer way to word it, but I don't mean it in a mean way..there are just some days you will be hungry and if you want to hit your goals on time it's something that just has to be tolerated.)